Hail, Logan
- When
- October 1, 6:05 PM MST
- Where
- Logan County, 4 mi S of Monument
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.050, -101.017
2 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Oct 1, 1:00 PM MST, 5 hours 5 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 200 PM MDT TUE OCT 1 2002 FORECAST CHALLENGES REVOLVE AROUND CHANCES OF PRECIP AND TEMPERATURES THE NEXT SEVERAL DAYS. AT 18Z THE NGM QPF WAS THE ONLY ONE TO PICK UP ON THE SHOWERS AND THUNDERSTORMS MOVING THROUGH NORTHERN OKLAHOMA/SOUTHERN KANSAS. THE AVN HAD A BETTER HANDLE ON THE STRATUS OOZING DOWN THE FRONT RANGE IN ITS 850-700 RELATIVE HUMIDITY FIELDS. THE ETA PERFORMED BETTER WITH REGARD TO TEMPS. COLDER AIR WILL RUSH INTO THE FORECAST AREA THIS EVENING BEHIND A STRONG COLD FRONT. NORTH/NORTHEAST WINDS OF 15 TO 25 MPH WITH HIGHER GUSTS WILL BE COMMON. THE COMBINATION OF PLENTIFUL LOW AND MID LEVEL MOISTURE...VARIOUS DISTURBANCES EJECTING FROM A STRENGTHENING UPPER LEVEL LOW NEAR SOUTHWEST UTAH...AND AN APPROACHING 120 KT JET MAX WILL WORK TO PROVIDE A BETTER CHANCE OF OVERRUNNING PRECIP THANPREVIOUSLY EXPECTED. THIS IS SUPPORTED BY ALL THE VARIOUS MODEL OUTPUTS AS WELL AS THE FSL RUCII AND RFC MOSAIC. WILL NOT GET SPECIFIC AND BLANKET THE AREA WITH LIKELY POPS. PARTS OF YUMA COUNTY (FAR NORTHWEST CWA) WILL BE MONITORED FOR POTENTIAL CHANGEOVER TO SNOW. PRECIP WILL COME TO AN END EARLY WEDNESDAY AS DRIER AIR WORKS IN UNDER INCREASING HIGH PRESSURE. IT WILL BE SIGNIFICANTLY COOLER THAN PREVIOUS DAYS WITH HIGHS ONLY IN THE MID 40S TO LOWER 50S. LOOKS LIKE ANOTHER CHANCE OF SHOWERS WEDNESDAY NIGHT AS UPSLOPE FLOW INCREASES LOW LEVEL MOISTURE. UPPER LOW APPROACHING WESTERN COLORADO WILL INCREASE DYNAMICS SUPPORTING SMALL POPS. FOR THURSDAY DRIER AIR WORKS INTO WESTERN/CENTRAL CWA BRINING AN END TO PRECIP CHANCES EXCEPT OVER THE EAST WHERE MOISTURE IS MORE FAVORABLE. THE MAIN UPPER LOW PULLS ACROSS THE AREA THURSDAY NIGHT GENERATING SOME PRECIP ACROSS THE AREA. BY AFTERNOON THE SYSTEM IS EAST OF THE AREA WITH PRECIP OVER. IN THE EXTENDED (SAT-TUE)...MRF MAINTAINS CONTINUITY IN BRINGING ANOTHER SHARP UPPER TROUGH ACROSS THE AREA LATE SATURDAY INTO SUNDAY...GENERATING SOME PRECIP BEFORE EXITING THE AREA MONDAY AND TUESDAY. STABILITY INDICES SUGGEST PRECIP NON-CONVECTIVE AT THIS TIME SO WILL WORD ACCORDINGLY. MEX GUIDANCE IN GOOD AGREEMENT WITH MRF ENSEMBLE MOS OUTPUT SO WILL LEAN THAT WAY. .GLD...NONE. DDT
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-020100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1042 AM MDT TUE OCT 1 2002 THIS IS THE HAZARDOUS WEATHER OUTLOOK FOR NORTHWEST KANSAS...EXTREME SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO. .DAY ONE... A COLD FRONT THAT HAS MOVED INTO THE AREA THIS MORNING WILL PASS THROUGH THE REST OF THE TRI-STATE REGION BY THIS EVENING. WHILE THE AREA IS EXPECTED TO BE CAPPED MOST OF THE DAY... THE COMBINATION OF DAY TIME HEATING... THE FRONTAL BOUNDARY... AND AN APPROACHING UPPER LEVEL DISTURBANCE WILL COMBINE TO PRODUCE ISOLATED THUNDERSTORMS ACROSS THE AREA THIS EVENING. THE MAIN THREATS FROM THESE STORMS WILL BE LARGE HAIL AND DAMAGING WINDS... PRIMARILY SOUTH AND EAST OF A LINE FROM HILL CITY TO TRIBUNE KANSAS. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING MAINLY ALONG AND SOUTHEAST OF A LINE FROM HILL CITY TO TRIBUNE KANSAS. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS ANTICIPATED AT THIS TIME.
KSZ016-029-042-020400- SPECIAL WEATHER STATEMENT...CORRECTED NATIONAL WEATHER SERVICE GOODLAND KS 341 PM MDT TUE OCT 1 2002 ADDED CODING TO TOP OF PRODUCT ...SEVERE THUNDERSTORM WATCH NUMBER 711 IS IN EFFECT UNTIL 1100 PM CDT... THIS INCLUDES GOVE...GRAHAM...AND WICHITA COUNTIES. SEVERE THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING ALONG AND SOUTH OF A LINE FROM HILL CITY TO LEOTI. THESE THUNDERSTORMS CAN PRODUCE HAIL UP TO 2 INCHES IN DIAMETER AND WIND GUSTS OF 70 MPH. STORMS ARE GOING TO MOVE NORTHEAST AT 40 MPH...MEANING THEY CAN COME UP ON YOU QUICKLY. PREPARED TO SEEK INDOOR SHELTER QUICKLY AS THESE STORMS APPROACH. THUNDERSTORMS OFTEN PRODUCE FREQUENT CLOUD TO GROUND LIGHTNING AS WELL AS BRIEF HEAVY RAINS THAT REDUCE VISIBILITY TO NEAR ZERO. && ENTWISTLE
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 341 PM MDT TUE OCT 1 2002 ...SEVERE THUNDERSTORM WATCH NUMBER 711 IS IN EFFECT UNTIL 1100 PM CDT... THIS INCLUDES GOVE...GRAHAM...AND WICHITA COUNTIES. SEVERE THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING ALONG AND SOUTH OF A LINE FROM HILL CITY TO LEOTI. THESE THUNDERSTORMS CAN PRODUCE HAIL UP TO 2 INCHES IN DIAMETER AND WIND GUSTS OF 70 MPH. STORMS ARE GOING TO MOVE NORTHEAST AT 40 MPH...MEANING THEY CAN COME UP ON YOU QUICKLY. PREPARED TO SEEK INDOOR SHELTER QUICKLY AS THESE STORMS APPROACH. THUNDERSTORMS OFTEN PRODUCE FREQUENT CLOUD TO GROUND LIGHTNING AS WELL AS BRIEF HEAVY RAINS THAT REDUCE VISIBILITY TO NEAR ZERO. && ENTWISTLE
The Goodland radar (KGLD), 69 km away, was scanning. The volume nearest the first event began at 01:13 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2002Every state in 2002This day in weather historyWarnings in Kansas, October 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 5315534, 5315535.